Pennsylvania, 2004

Flood in Pennsylvania, January 4, 2004

January 4, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 4, 2:55 AM EST, 6 hours 3 minutes earlier.

Area forecast discussion, Jan 4, 2:55 AM EST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 AM EST SUN JAN 4 2004

COLD FRONT HAS SAGGED SOUTH OF PIT AND WILL HANG UP EAST WEST ACROSS
NORTHERN WV THIS AM. FRONT WILL MOVE VERY SLOWLY BACK TO THE NORTH
AS WAVE MOVES OUT OF THE CENTRAL MISSISSIPPI VALLEY INTO THE OHIO
VALLEY TONIGHT. PERIODS OF RAIN WILL CONTINUE ALONG AND NORTH OF THE
FRONT TODAY INTO TONIGHT. STREAMS AND CREEKS ALREADY HIGH FROM LAST
NIGHTS RAINFALL WILL BE AT HIGH RISK OF FLOODING AS ADDITIONAL
RAINFALL OCCURS. FLOOD WATCH CONTINUES THROUGH 400 PM.

STRONG COLD FRONT MOVES ACROSS THE DISTRICT BY MONDAY MORNING AS
THE WAVE MOVES OFF TO THE NORTHEAST. TEMPS WILL FALL FROM THE MID
TO UPPER 30S AROUND DAYBREAK TO THE UPPER 20S BY MONDAY LATE IN
THE AFTERNOON. RAIN WILL GIVE WAY TO SCATTERED SNOW SHOWERS WITH
SOME LAKE EFFECT SNOW ACCUMULATION IN THE NORTHERN ZONES MONDAY.
WIND DIRECTION WILL NOT BE FAVORABLE FOR SNOW SHOWERS INTO THE
SOUTHERN ZONES.

MUCH COLDER TEMPERATURES PUSH IN BEHIND THE FRONT FOR TUES AND
WEDNESDAY...BUT WITH WEST WINDS WEATHER SHOULD BE VERY COLD
AND DRY.

PITTSBURGH, PA   48  33  34  17 / 100  80  40  20
WHEELING, WV   50  33  34  17 / 100  80  40  10
MORGANTOWN, WV   57  36  37  18 /  90  70  40  30
ZANESVILLE, OH   52  33  34  18 / 100  80  30  10
NEW PHILADELPHIA, OH   44  31  32  16 / 100  80  40  10
FRANKLIN   40  31  32  15 / 100  90  50  40
DUBOIS   41  30  31  16 / 100 100  40  30
LATROBE   51  35  36  18 / 100  80  40  40
BUTLER   43  32  33  16 / 100  80  50  40
INDIANA   48  35  36  18 / 100  80  40  20
OAKLAND, MD   57  35  37  17 /  90  60  40  20
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 400 PM EST SUNDAY FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 700 AM EST SUNDAY FOR ZONE OHC013.

FLOOD WATCH UNTIL 400 PM EST SUNDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 PM EST SUNDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 400 PM EST SUNDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

&&

REV
Hazardous weather outlook, Jan 4, 4:51 AM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 AM EST SUN JAN 4 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
451 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT.  RAIN MAY AGAIN BE HEAVY AT TIMES WITH UP
TO AN INCH POSSIBLE IN SOME AREAS...MAINLY TO THE NORTH OF INTERSTATE
70.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Beaver

When
January 4, 8:58 AM EST to 10:00 AM EST
Where
Beaver forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Traverse Creek flooded near Harshaville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380334.